California, 2015

Hail in California, July 18, 2015

July 18, 2015 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across southern Imperial county during the late morning and afternoon hours on July 18th. Due to an infusion of tropical moisture from former hurricane Dolores, some of the storms became very strong and capable of producing large hail in addition to torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across southern Imperial county during the late morning and afternoon hours on July 18th. Due to an infusion of tropical moisture from former hurricane Dolores, some of the storms became very strong and capable of producing large hail in addition to torrential rainfall. One thunderstorm in particular near the town of Heber in far southern Imperial county produced large hail with diameters in excess of one inch. No damage was reported due to the very large hail, however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 8:01 AM PST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 18, 8:01 AM PST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
901 AM MST SAT JUL 18 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE COMMON ACROSS THE REGION
THROUGH THE WEEKEND AS TROPICAL MOISTURE ASSOCIATED WITH TROPICAL
STORM DOLORES REMAINS ACROSS THE DESERT SOUTHWEST. THIS WILL ALSO
RESULT IN CLOUDY SKIES AND BELOW NORMAL TEMPERATURES THIS WEEKEND.
SOMEWHAT DRIER AIR WILL MOVE INTO THE REGION EARLY NEXT WEEK WITH A
RETURN TO TYPICAL MONSOON CONDITIONS.

&&

.DISCUSSION...
AS OF THE MIDDLE PART OF THIS MORNING...MUCH OF THE REGION IS FREE OF
SHOWERS AND THUNDERSTORMS. THE ONLY ACTIVITY IS CURRENTLY MOVING
NORTHWARD THROUGH SOUTHERN CALIFORNIA JUST OUTSIDE OUR CWA.
EXTENSIVE CLOUDINESS REMAINS A PROBLEM FOR POTENTIAL DESTABILIZATION
AS ATMOSPHERIC PROFILES SHOW ONLY A WEAKLY UNSTABLE
ENVIRONMENT AT THE MOMENT...BUT ALSO WITH SOME WEAK CONVECTIVE
INHIBITION. PLENTY OF MOISTURE IS IN PLACE...BUT WITH ANTICYCLONIC
SOUTH-SOUTHWESTERLY FLOW ALOFT AM NOT TOTALLY SURPRISED BY THE LACK
OF CONVECTION THIS MORNING. HAVE LOWERED POPS BOTH FOR THE REST OF
THE MORNING AND FOR THIS AFTERNOON AS I THINK IT WILL BE A SLOW START
TO TODAY...BUT FEEL THIS EVENING WILL BE MUCH MORE ACTIVE.

AS THE DAY PROGRESSES AND AS MORE BREAKS IN THE CLOUDS APPEAR...THE
ATMOSPHERE SHOULD DESTABILIZE ENOUGH FOR THUNDERSTORM DEVELOPMENT TO
OCCUR FIRST OVER HIGHER TERRAIN SPOTS AND THEN ALONG CONVECTIVE
OUTFLOWS. MESOSCALE MODELS ARE STILL NOT IN GOOD AGREEMENT WITH WHERE
STORM DEVELOPMENT WILL EXACTLY BE LATER TODAY. FEEL THE BEST CHANCES
WILL AGAIN BEFORE OVER PORTIONS OF SOUTHEAST CALIFORNIA AND WEST-
CENTRAL ARIZONA IN AN AREA OF MORE FAVORABLE VERTICAL ASCENT NEAR AN
UPPER LEVEL JET MAX OVER THE GREAT BASIN AND NORTHERN ARIZONA. ONCE
STORM OUTFLOWS COME INTO PLAY...FEEL ACTIVITY THIS EVENING WILL
LIKELY SHIFT MORE INTO CENTRAL ARIZONA DUE TO THE LIGHT SOUTHWESTERLY
STEERING FLOW. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA THROUGH THIS EVENING.

&&

.PREVIOUS DISCUSSION...
EARLY MORNING WATER VAPOR IMAGERY CONTINUES TO REVEAL TROPICAL STORM
DOLORES OFF THE BAJA COAST WITH A PLUME OF MID LEVEL MOISTURE
STRETCHING WELL THROUGH ARIZONA INTO COLORADO. BLENDED TPW IMAGERY AND
GPS IPW DATA SUGGEST PWATS HAVE RISEN TO AROUND 1.5 INCHES ACROSS THE
ARIZONA DESERTS ALTHOUGH VALUES ARE STILL LACKING SOMEWHAT /1.3
INCHES/ ACROSS SOUTHEAST CALIFORNIA. THE ONLY NEARBY ACTIVITY THAT
REMAINS THIS MORNING ARE A FEW SHOWERS AND THUNDERSTORMS ACROSS
NORTHWEST ARIZONA. LOOKING UPSTREAM THERE ARE 2 DECAYING COMPLEXES
OVER SOUTHERN SONORA THAT ARE MIGRATING TOWARD THE REGION...STILL
SEVERAL HOURS AWAY FROM INFLUENCING OUR WEATHER. IN THE VERY SHORT
TERM...I MADE SOME DOWNWARD ADJUSTMENTS TO POPS FOR THE REST OF THE
EARLY MORNING HOURS. NEARLY ALL MODEL GUIDANCE SUGGESTS IF ANYTHING
DEVELOPS OVERHEAD IT WILL BE VERY ISOLATED IN NATURE.

ANOTHER COMPLICATED SITUATION FOR TODAY AS THERE WILL BE MORE THAN
ENOUGH MOISTURE IN PLACE FOR STORM DEVELOPMENT...BUT THE BIG
QUESTIONS ARE FOCUSED ON HOW MUCH HEATING AND INSTABILITY WILL BE
MADE AVAILABLE BY THIS AFTERNOON. TAKING A LOOK AT THE SPC
SSEO...NCAR HI-RES ENSEMBLE...AND THE PAST FEW RUNS OF THE HRRR...ALL
MODELS SUGGEST THE UPSTREAM SONORAN SHORTWAVE WILL TRIGGER CONVECTION
AS EARLY AS 18Z ACROSS SOUTHEAST CALIFORNIA AND AROUND 21Z-00Z ACROSS
THE DESERTS. AS WAS THE CASE ON FRIDAY...CONVECTION WILL BE SCATTERED
IN NATURE AND NOT EVERYONE WILL SEE APPRECIABLE RAINFALL BUT WITH
PWATS FORECAST TO CLIMB NORTH OF 1.7 INCHES THIS AFTERNOON...I WILL
STICK WITH THE FLASH FLOOD WATCH. ONE ITEM WORTH NOTING IS THAT
STORMS HAD NO PROBLEM DEVELOPING AND MOVING THROUGH SOUTHEAST
CALIFORNIA ON FRIDAY AND THE ATMOSPHERE SHOULD BE EVEN MORE FAVORABLE
IN THESE AREAS LATER TODAY. SURE ENOUGH THERE IS TIGHT CLUSTERING OF
INDIVIDUAL ENSEMBLE MEMBERS FROM THE SSEO AND NCAR'S ENSEMBLE ACROSS
SOUTHEAST CALIFORNIA WITH NUMEROUS SHOWERS AND STORMS FORECAST TO
DEVELOP. I WILL EXPAND THE FLASH FLOOD WATCH TO INCLUDE THE REST OF
OUR SOUTHEAST CALIFORNIA ZONES. WHILE CONFIDENCE IN EXACTLY HOW TODAY
WILL PLAY OUT IS LOW...I HAVE ENOUGH CONFIDENCE TO EXPAND THE WATCH
WESTWARD AS A PRECAUTIONARY MEASURE.

SUNDAY'S FORECAST IS EVEN MORE TRICKY AS IT'S ENTIRELY PREDICATED ON
HOW ACTIVE CONDITIONS ARE ON SATURDAY. IF THE ATMOSPHERE IS WORKED
OVER THEN SUNDAY SHOULD ONLY SEE SCATTERED SHOWERS AND THUNDERSTORMS.
IF NOT...THEN IT COULD BE ANOTHER ACTIVE DAY. NAM AND GFS ARE
INDICATING SLIGHTLY DRIER AIR ACROSS THE AREA WHICH COULD HELP
MITIGATE STORM CHANCES BUT I STILL THINK POPS THAT ARE WELL ABOVE
CLIMO ARE WARRANTED THROUGH THE END OF THE WEEKEND /PWATS WILL STILL
BE IN THE 75TH TO 90TH PERCENTILE/. THE REAL DRY AIR IS EXPECTED TO
ARRIVE MONDAY AND TUESDAY AS THE REMNANT CIRCULATION FROM TROPICAL
STORM DOLORES DRIFTS THROUGH CALIFORNIA AND USHERS IN A PROLONGED
PERIOD OF DRY/SOUTHWESTERLY FLOW ALOFT. BL MIXING RATIOS ARE FORECAST
TO FALL TO AROUND 5-6 G/KG THROUGH MUCH OF THE UPCOMING WEEK
COINCIDENT WITH VIRTUALLY NO MLCAPE/MUCAPE ACROSS THE AREA. CLIMO-
LIKE POPS HAVE BEEN DRAWN IN MONDAY AND ESPECIALLY FROM TUESDAY
ONWARD. THE AREAS MOST LIKELY TO SEE ANY STORM DEVELOPMENT WOULD BE
THE HIGHER TERRAIN SPOTS NORTH/EAST OF PHOENIX ALTHOUGH EVEN THEY MAY
SEE A BREAK AT TIMES NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
TYPICAL LIGHT EASTERLY AM WINDS TO PERSIST THROUGH MIDDAY WITH
INCREASING CLOUD COVERAGE. BETTER PERFORMING HI-RES MODELS ALSO HINT
AT SOME SHOWER ACTIVITY AMONGST THE THICKER CLOUD COVER...SO
INCLUDED VCSH MENTION FOR THE PHX TERMINALS THROUGH THE LATE AM.
SMALL...BUT STILL ERRATIC WIND SHIFTS...MAY RESULT FROM THE PASSING
SHOWERS.

WITH STILL PLENTY OF MOISTURE IN PLACE AND INSTABILITY TO BE
REALIZED...STORMS ARE EXPECTED TO DEVELOP AGAIN DURING THE
MIDDAY/AFTN HOURS ACROSS MUCH OF W/SW AZ. STORMS MAY APPROACH THE
PERIPHERY OF THE PHX METRO BY THE AFTERNOON....ESPECIALLY THE
WESTERN/SOUTHERN FRINGE...BUT OUTFLOW WINDS ARE CONCEPTUALLY MORE
LIKELY TO BE OBSERVED BEFORE THUNDER AT THE ACTUAL TERMINALS. FAIRLY
COMPLEX FORECAST PERIOD STILL SUPPORTING LOW TO MODERATE CONFIDENCE
FOR THE MID TO LATE TAF PERIOD.

KPHX CONFIDENCE...
WINDS - MODERATE ON TIMING OF SHIFTS AND HEADINGS.
PRECIP - MODERATE FOR VCTS COVERAGE...LOW FOR TIMING AT THE
TERMINAL.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
AM SKIES WILL CONTINUE TO CLOUD UP AND WINDS WILL GNLY HOLD
SOUTHERLY HEADINGS FOR KBLH AND SOUTHEASTERLY HEADINGS FOR KIPL.
ANOTHER ROUND OF STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON WITH
ERRATIC STRONG WIND SHIFTS AND HEAVY RAINFALL IMPACTS PSBL FOR THE
TERMINALS. CURRENT THINKING IS STORMS WILL BEGIN TO DEVELOP/FIRE IN
THE VERY LATE AM...POSSIBLY MORE MIDDAY...AND LAST THROUGH THE
AFTN/EARLY EVENING HOURS. ACTIVITY WILL GRADUALLY TRANSITION TO MORE
SHOWERY REGIME ONCE THE ATMOSPHERE SLOWLY STABILIZES INTO THE
EVENING...WITH BKN TO OVC MID LEVEL DEBRIS CLOUDS REMAINING OVER THE
AREA INTO SUNDAY AM.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONDITIONS WILL GRADUALLY DRY OUT STARTING MONDAY...BUT LINGERING
MOISTURE WILL PROVIDE SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS
OVER AT LEAST EASTERN ARIZONA AND POTENTIALLY PORTIONS OF SOUTH-
CENTRAL ARIZONA AND THEN UP BY EARLY NEXT WEEK AS DRIER FLOW ALOFT
OUT OF THE WEST TRANSITIONS INTO THE AREA. MORE OF A TYPICAL MONSOON
REGIME SETS UP STARTING TUESDAY WITH THE DAILY AFTN/EVE THREAT OF
STORMS OVER THE HIGHER TERRAIN AND POTENTIAL FOR STORM OUTFLOW WINDS
DOWN THROUGHOUT THE LOWER DESERT ELEVATIONS. MINIMUM HUMIDITIES OVER
THE DESERTS WILL FOR THE MOST PART DROP INTO THE TEENS EACH DAY.
TEMPERATURES WILL WARM TO NEAR NORMAL LEVELS BY THE MIDDLE OF THE
WEEK.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND POSSIBLY AGAIN
ON SUNDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ020>028.

CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ030>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN
PREVIOUS DISCUSSION...LEINS
AVIATION...NOLTE
FIRE WEATHER...KUHLMAN

In the hours before

Special weather statement, Jul 18, 9:05 AM PST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1005 AM PDT SAT JUL 18 2015

CAZ030-032-181745-
RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA-
1005 AM PDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RIVERSIDE AND SOUTHERN SAN BERNARDINO COUNTIES

UNTIL 1045 AM PDT

AT 1003 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF COACHELLA...MOVING NORTHEAST AT 20 MPH. THE STORM
WILL MOVE INTO AREAS OF JOSHUA TREE NATIONAL PARK...MAINLY TO THE
SOUTHEAST OF LOST HORSE KEYS VIEW...AND MOSTLY OVER OPEN GROUND.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
RIVERSIDE AND SOUTHERN SAN BERNARDINO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3404 11600 3392 11576 3372 11593 3374 11600
      3378 11606 3384 11613 3389 11617
TIME...MOT...LOC 1703Z 221DEG 22KT 3382 11605

CB
Special weather statement, Jul 18, 9:53 AM PST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1053 AM PDT SAT JUL 18 2015

CAZ030-032-181830-
RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA-
1053 AM PDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL RIVERSIDE AND EAST CENTRAL SAN BERNARDINO COUNTIES

UNTIL 1130 AM PDT

AT 1050 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF EAGLE MTN...OR 21 MILES NORTH OF CHIRIACO
SUMMIT...MOVING NORTHEAST AT 20 MPH. THE STORM WAS OVER THE EASTERN
PORTION OF JOSHUA TREE NATIONAL PARK.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY OPEN AND HIGHER TERRAIN LOCATIONS
ACROSS THE EASTERN PORTION OF JOSHUA TREE NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3407 11530 3388 11555 3387 11580 3404 11572
      3404 11561 3408 11560
TIME...MOT...LOC 1750Z 221DEG 21KT 3397 11565

CB
Special weather statement, Jul 18, 10:10 AM PST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1110 AM PDT SAT JUL 18 2015

CAZ030-032-181900-
RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA-
1110 AM PDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL RIVERSIDE AND SOUTHEASTERN SAN BERNARDINO COUNTIES

UNTIL NOON PDT

AT 1108 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DESERT CENTER...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DESERT CENTER...INTERSTATE 10 AND HIGHWAY 177 NORTH OF DESERT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3367 11523 3372 11546 3405 11536 3398 11503
TIME...MOT...LOC 1808Z 205DEG 17KT 3377 11531

CB
Special weather statement, Jul 18, 12:03 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
103 PM PDT SAT JUL 18 2015

CAZ032-182045-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
103 PM PDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN RIVERSIDE COUNTY

UNTIL 145 PM PDT

AT 100 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF NICHOLLS WARM SPRINGS...OR 30 MILES EAST OF DESERT
CENTER...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDLAND AND NICHOLLS WARM SPRINGS...INTERSTATE 10 WEST OF BLYTHE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3355 11474 3359 11503 3395 11495 3391 11465
TIME...MOT...LOC 2000Z 210DEG 17KT 3366 11488

CB
Local storm report, Jul 18, 12:29 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
129 PM MST SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      5 NE DESERT CENTER      33.77N 115.33W
07/18/2015                   RIVERSIDE          CA   TRAINED SPOTTER

            WATER REPORTED FLOWING DOWN HWY 177 AND KAISER RD WITH
            MEASURED 3 INCHES OF WATER ON THE ROADS

&&

EVENT NUMBER PSR1500070

DEWEY

The radar

The Yuma radar (KYUX), 85 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Imperial

When
July 18, 12:54 PM PST to 12:55 PM PST
Where
Imperial County, Heber
Measured
1.25 in hail
Reported by
Newspaper
Coordinates
32.730, -115.520

Isolated intense thunderstorms developed across far southern Imperial county during the late morning and early afternoon hours on July 18th. Partly due to an infusion of tropical moisture from former hurricane Dolores, the storms were capable of producing very large hail in addition to torrential rainfall. According to a local newspaper report, hailstones with a diameter of 1.25 inches were observed in the town of Heber, just to the south of El Centro. No damage was reported due to the large hail, however.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582870.